Virginia, 2012

Flash Flood in Virginia, July 25, 2012

July 25, 2012 · NWS RLX · 1 event in 1 county or zone

A boundary was leftover from convection during the afternoon of the 24th near the southern border of West Virginia with Kentucky and Virginia. A narrow band of showers and thunderstorms redeveloped overnight along that boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A boundary was leftover from convection during the afternoon of the 24th near the southern border of West Virginia with Kentucky and Virginia. A narrow band of showers and thunderstorms redeveloped overnight along that boundary. The flow was parallel to the convective band, resulting in repetitive heavy rain over a portion of Buchanan County. Rain amounts of 1.5 to 2.1 inches were measured in less than an hour, with totals near 3 inches in less than 3 hours. Flash flooding occurred on small streams mainly north through east of Grundy. Grundy measured 2.1 inches for their 24 hour rain total.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 24, 8:45 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 24, 8:45 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
945 PM EDT TUE JUL 24 2012

.SYNOPSIS...
WEAK FRONT SETTLES SOUTH INTO CENTRAL WV AND SOUTHERN OHIO OVERNIGHT
THEN LIFTS BACK NORTH WEDNESDAY AFTERNOON AND EVENING.  COLD FRONT
PASSES THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /UNTIL 8 AM WEDNESDAY MORNING/...
WILL UPDATE FORECAST TO KEEP A BETTER CHANCE OF
SHOWERS/THUNDERSTORMS ALONG THE COLD FRONT EDGING DOWN INTO THE
REGION.

&&

.SHORT TERM /8 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
WARM FRONTAL BOUNDARY WILL CONTINUE TO MOVE NORTH THROUGH THE CWA
WEDNESDAY NIGHT...WITH WARM HUMID AIR SURGING BACK NORTH AGAIN AS IT
DOES SO. THURSDAY LOOKS TO BE ANOTHER HOT AND HUMID DAY...WITH
RISING HEIGHTS AHEAD OF APPROACHING UPPER TROUGH AND MAX
TEMPERATURES IN THE LOWER TO MID 90S...AND DEW POINTS PROGGED TO
REMAIN IN THE 70S...MAY NEED TO CONSIDER A HEAT ADVISORY FOR
THURSDAY...PARTICULARLY ACROSS NORTHERN HALF OF CWA. WILL HIGHLIGHT
THIS IN THE HWO FOR NOW.

COLD FRONT WILL APPROACH CWA THURSDAY NIGHT/FRIDAY. OUT AHEAD OF THE
FRONT...PLENTY OF WARM...UNSTABLE AIR...WITH MODELS SUGGESTING CAPE
OF OVER 2000 J/KG...20-30KT 0-6KM SHEAR...AND 30-40 KT LLJ ACROSS
THE CWA. A SLIGHT RISK HAS ALREADY BEEN ISSUED BY SPC FOR THURSDAY
ACROSS NORTHERN ZONES. IN ADDITION...PW VALUES WILL ONCE AGAIN BE
BACK UP TO AROUND 2 INCHES...HOWEVER...WITH THE OVERALL FAST FLOW
ALOFT EXPECTED...THIS SHOULD HELP TO LIMIT ANY MAJOR WATER
ISSUES...ALTHOUGH HEAVY DOWNPOURS ARE ONCE AGAIN EXPECTED.

USED A BLEND OF THE MET/MAV FOR MAX TEMPERATURES IN THE SHORT TERM.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ISOLD SHOWER/STORM ACTIVITY WILL PERSIST ACROSS THE CWA ON SATURDAY
AS THE REGION REMAINS UNDER THE INFLUENCE OF AN UPPER LEVEL TROUGH.
HOWEVER...HIGH PRESSURE WILL GRADUALLY BEGIN TO BUILD INTO THE
REGION...PUSHING DRIER AIR INTO THE CWA. THIS WILL SET THE STAGE FOR
A BRIEF DRY PERIOD SUNDAY INTO EARLY NEXT WEEK. REMAINDER OF THE
LONG TERM LOOKS UNSETTLED.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
A WEAK FRONTAL BOUNDARY WILL SLIDE SOUTHWARD INTO THE REGION
OVERNIGHT. IN ADDITION...A COUPLE OF UPPER AIR DISTURBANCES WILL
MOVE ACROSS THE REGION OVERNIGHT. THEREFORE...CAN NOT RULE OUT SOME
SHOWERS AND THUNDERSTORMS. EVEN WITH THIS ACTIVITY...WINDS WILL
BECOME LIGHT OVERNIGHT. WITH RAINFALL TODAY AND HOLES IN THE CLOUDS
EXPECTED...DENSE FOG SHOULD FORM. FRONTAL BOUNDARY WILL REMAIN IN
THE AREA ON WEDNESDAY...WITH MORE SHOWERS AND THUNDERSTORMS
POSSIBLE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: FOG/STRATUS DEVELOPMENT OVERNIGHT COULD VARY IN
COVERAGE AND INTENSITY. TIMING OF SHOWERS AND THUNDERSTORMS COULD
VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            WED 07/25/12
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  M    M    M    M    M    M    H    L    L    L    L    L
HTS CONSISTENCY  H    H    H    M    M    M    H    H    H    M    M    M
BKW CONSISTENCY  M    M    H    H    H    H    H    M    M    M    H    L
EKN CONSISTENCY  H    H    H    H    M    M    M    L    L    L    L    L
PKB CONSISTENCY  H    H    H    M    M    M    M    H    H    H    M    M
CKB CONSISTENCY  M    H    M    M    M    M    M    H    H    H    H    M

AFTER 00Z THURSDAY...
IFR POSSIBLE IN CONVECTION THURSDAY AFTERNOON AND THURSDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/26
NEAR TERM...RPY
SHORT TERM...SL
LONG TERM...SL
AVIATION...RPY
Hazardous weather outlook, Jul 24, 2:51 PM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT TUE JUL 24 2012

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>009-013>020-024>040-
046-047-252000-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
351 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR HEAVY RAIN WEDNESDAY WHICH MAY CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-WVZ010-011-252000-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-PLEASANTS-TYLER-
351 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POTENTIAL FOR HEAVY RAIN WEDNESDAY WHICH MAY CAUSE FLOODING.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Jackson,KY radar (KJKL), 102 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
July 25, 12:18 AM EST to 2:00 AM EST
Where
Buchanan County, 1.74 mi NNE of Big Rock to 1.15 mi S of Grundy
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
37.375, -82.193

Creeks and their feeder runs overflowed. Some of the basins included along Home Creek, Slate Creek, and Dismal Creek. This caused minor flash flooding along vulnerable roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397870.